Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 4, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2006, 9:17 PM MST for Pima County, Arizona. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 9:17 PM MST (04:17 UTC)
Expired
Jul 4, 2006, 10:15 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:20 PM MSTTSTM WND DMG15 Se Tucson, AZTREE KNOCKED DOWN DUE TO WIND
Jul 4, 9:20 PM MSTTSTM WND DMG7 Ese Tucson, AZTREE KNOCKED DOWN DUE TO WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 050421
SVRTWC
AZC019-050515-
/O.NEW.KTWC.SV.W.0039.060705T0417Z-060705T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
917 PM MST TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  INCLUDING THE GREATER TUCSON AREA

* UNTIL 1015 PM MST

* AT 915 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN THE RINCON
  FOOTHILLS MOVING INTO FAR EAST TUCSON. MOVEMENT WAS TO THE WEST AT
  ABOUT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL TUCSON BY 945 PM MST

IN ADDITION TO DAMAGING WINDS...EXPECT LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING.

LAT...LON 3201 11046 3242 11046 3248 11090 3204 11098

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WWUS55 KTWC 050435
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
931 PM MST TUE JUL 4 2006

AZC019-050515-
/O.CON.KTWC.SV.W.0039.000000T0000Z-060705T0515Z/
PIMA AZ-
931 PM MST TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR EASTERN PIMA COUNTY...

AT 928 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SEVERE THUNDERSTORMS DEVELOPING NEAR EASTERN 
TUCSON AND SPREADING WESTWARD. MOVEMENT WAS TO THE WEST AT ABOUT 15 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL TUCSON BY 940 PM MST
  WESTERN TUCSON BY 955 PM MST

IN ADDITION...MORE STORMS WERE DEVELOPING THROUGHOUT EASTERN PIMA 
COUNTY...WITH SEVERE STORMS THREATENING SAHUARITA AND GREEN VALLEY.

THESE STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...BLOWING DUST AND FREQUENT LIGHTING. THIS WILL BE FOLLOWED BY 
LOCALLY HEAVY RAINFALL IN SOME AREAS.

LAT...LON 3177 11046 3242 11046 3250 11108 3182 11107

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 050500
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
956 PM MST TUE JUL 4 2006

AZC019-050515-
/O.CON.KTWC.SV.W.0039.000000T0000Z-060705T0515Z/
PIMA AZ-
956 PM MST TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR EASTERN PIMA COUNTY...

AT 950 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN 
PIMA COUNTY. THE STRONGEST STORMS WERE LOCATED NEAR THE TUCSON 
FOOTHILLS...WESTERN TUCSON...GREEN VALLEY AND SAHUARITA. MOVEMENT 
WAS TO THE WEST AT 10 TO 15 MPH. SOME REPORTS WERE RECEIVED EARLIER 
OF TREES DOWN IN EASTERN TUCSON.

THESE STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...BLOWING DUST AND FREQUENT LIGHTING. THIS WILL BE FOLLOWED BY 
LOCALLY HEAVY RAINFALL IN SOME AREAS.

LAT...LON 3178 11063 3245 11055 3251 11119 3178 11117

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 050514
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1011 PM MST TUE JUL 4 2006

AZC019-050525-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-060705T0515Z/
PIMA AZ-
1011 PM MST TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY EXPIRES AT
1015 PM MST...

AT 1010 PM MST...SEVERAL THUNDERSTORMS CONTINUED OVER EASTERN PIMA 
COUNTY...BUT HAD DIMINISHED TO BELOW SEVERE LEVELS. GUSTY WINDS TO 
40 MPH AND LOCALLY HEAVY RAIN REMAIN A POSSIBILITY THROUGH MIDNIGHT.


LAT...LON 3178 11063 3245 11055 3251 11119 3178 11117

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:47 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 4, 8:47 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST TUE JUL 4 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...A FAIRLY ACTIVE EVENING ACROSS PARTS OF SOUTHERN
GRAHAM AND COCHISE COUNTIES AS A MCS HAD DEVELOPED OVER OUR EASTERN
CWA. IR SATELLITE IMAGERY INDICATED A RATHER LARGE AREA OF -70C TO
-75C CLOUD TOP TEMPERATURES OVER COCHISE COUNTY ASSOCIATED WITH THIS
MCS. AS EXPECTED...FLOODING AND SOME HIGH WINDS HAVE BEEN THE MAIN
CONCERN WITH STORMS IN THIS AREA. EXPECT SHOWER AND THUNDERSTORM
ACTIVITY TO SPREAD WESTWARD ACROSS PIMA AND PINAL COUNTY THE NEXT
FEW HOURS WITH LINGERING ACTIVITY OVERNIGHT. THE GREATER TUCSON
METRO AREA WILL LIKELY SEE SOME STRONG THUNDERSTORMS MOVING INTO THE
AREA AFTER 9 PM THROUGH 1030 PM MST(AT LEAST FOR THE STRONGER
STORMS)...AND SOME LINGERING SHOWERS AND ISOLATED THUNDERSTORMS PAST
MIDNIGHT. CURRENT FORECAST LOOKED ON TRACK...SO NO UPDATES EXPECTED
THIS EVENING.
&&

.PREV DISCUSSION...DIFFERENCES IN NAM/GFS SOLUTIONS START AS EARLY
AS WED. NAM MORE ROBUST WITH MOISTURE/PRECIP FIELDS VERSUS GFS. WILL
LEAN TOWARD NAM SOLUTION WHICH IS INLINE WITH INHERITED FORECASTS IN
DEPICTING SOME UPSWING IN ACTIVITY MAINLY DURING THE THUR-FRI
PERIOD. PER COORD WITH WFO/S PSR/FGZ OPTED TO REFLECT SOME INCREASE
IN INHERITED POPS WED-THUR...AND WILL DEPICT SOME LINGERING MAINLY
ISOLATED SHOWERS/ TSTMS DURING THE LATE-NIGHT HOURS. ALSO PER COORD
WITH WFO/S PSR/FGZ AM STILL NOT YET INCLINED TO BELIEVE THE MORE
SIGNIFICANT DRYING LATE THIS WEEKEND/EARLY NEXT WEEK VIA GFS. THUS
LOW-GRADE POPS AT LEAST STILL WARRANTED DURING THE LATTER FORECAST
PERIODS AND ONLY VERY MINOR MODIFICATIONS MADE TO THE INHERITED
GRIDDED DATA FIELDS.

DAYTIME MAX TEMPS THRU THE REST OF THE WEEK INTO THE WEEKEND
REMAINING CLOSE TO SEASONAL NORMALS FOR EARLY JULY. HOWEVER EXPECT
ABOVE-NORMAL MIN TEMPS TO CONTINUE THIS FORECAST PERIOD.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE
&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 4, 7:53 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
753 PM MST TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     17 SSW WILLCOX          32.02N 109.92W
07/04/2006  E70 MPH          COCHISE            AZ   TRAINED SPOTTER

0730 PM     TSTM WND GST     18 S WILLCOX            32.00N 109.87W
07/04/2006  M60 MPH          COCHISE            AZ   TRAINED SPOTTER

&&

LADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:32 PM MSTFlash Flood WarningTWCCochise28 min
Jul 4, 7:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 5, 4:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 5, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.